question-icon

Can eating nuts cause stomach ulcers?

default
Posted on Wed, 18 May 2016
Question: My hubby gets severe stomach pain after eating nuts.... He has been fine with eating nuts for forever until just a few days ago. He's also been gradually changing his diet to more Paleo Style so nuts has been a huge percent of his diet... Could it have caused an stomach ulcer?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (1 hour later)
Brief Answer:
Nuts

Detailed Answer:
Hello and welcome,

Nuts do not commonly cause stomach ulcers, but the high fiber content and other characteristics can make them difficult to digest and cause cramps and pain in the intestinal tract. It is controversial whether it can also cause diverticulitis which is inflammation of outpouchings in the intestines.

I recommend he eliminate nuts right now until his gut quiets down - probably a couple of weeks. Then reintroduce them in small amounts, perhaps a teaspoon at first and very gradually increase his intake.

A couple of other things to think about:
An allergy to nuts is possible to develop at any time and can produce gastrointestinal pain. Usually also a rash/hives, but not necessarily.

If he continues to have pain even days after discontinuing the nuts, or if he develops a fever, he should be seen by his doctor (or at an urgent care clinic) for the possibility of diverticulitis.

Most likely things will clear up after he discontinues them for awhile and then reintroduces them very gradually.

I hope this helps.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3134 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

125 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Can eating nuts cause stomach ulcers?

Brief Answer: Nuts Detailed Answer: Hello and welcome, Nuts do not commonly cause stomach ulcers, but the high fiber content and other characteristics can make them difficult to digest and cause cramps and pain in the intestinal tract. It is controversial whether it can also cause diverticulitis which is inflammation of outpouchings in the intestines. I recommend he eliminate nuts right now until his gut quiets down - probably a couple of weeks. Then reintroduce them in small amounts, perhaps a teaspoon at first and very gradually increase his intake. A couple of other things to think about: An allergy to nuts is possible to develop at any time and can produce gastrointestinal pain. Usually also a rash/hives, but not necessarily. If he continues to have pain even days after discontinuing the nuts, or if he develops a fever, he should be seen by his doctor (or at an urgent care clinic) for the possibility of diverticulitis. Most likely things will clear up after he discontinues them for awhile and then reintroduces them very gradually. I hope this helps.